North Dakota, 2012

Hail in North Dakota, May 1, 2012

May 1, 2012 · NWS FGF · 5 events in 4 counties and zones

Late in the afternoon of the 1st, two distinct areas of surface low pressure formed over Eastern North Dakota. One surface low formed across Southeast North Dakota and the second over Northeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 1st, two distinct areas of surface low pressure formed over Eastern North Dakota. One surface low formed across Southeast North Dakota and the second over Northeast North Dakota. All the evening thunderstorm development occurred with the Northern low. One line of thunderstorms flared up to the East of East Devils Lake and covered the ground with dime to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 1, 1:08 PM CST, 24 minutes earlier.

Area forecast discussion, May 1, 1:08 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
208 PM CDT TUE MAY 1 2012

.SHORT TERM (TONIGHT-FRIDAY)...SEVERE POTENTIAL WILL CONTINUE TO
BE THE MAIN CONCERN. PREVIOUS THINKING FROM MORNING FORECAST
DISCUSSION STILL VALID. SURFACE TROUGH ACROSS CENTRAL NORTH
DAKOTA WILL CONTINUE TO PROPAGATE EAST INTO THIS EVENING WITH WEAK
SFC LOWS AND ASSOCIATED WARM FRONTS ACROSS THE NORTHERN AND
SOUTHERN FA. WATER VAPOR IMAGERY INDICATES MULTIPLE SHORTWAVES
APPROACHING THE REGION. EXPECT THUNDERSTORMS TO INCREASE IN
COVERAGE AROUND OR SHORTLY AFTER 3PM. CLOUDS HAVE HUNG TOUGH AND
CONTINUE TO INHIBIT HEATING ACROSS MUCH OF THE REGION. THESE
CLOUDS DO APPEAR TO BE THINNING ACROSS THE SOUTHERN FA AND
TEMPERATURES ARE RESPONDING INTO THE 70S. A RATHER STRONG WARM
FRONT HAS DEVELOPED AS A RESULT OF THESE CLOUDS NEAR THE SOUTHERN
FA. MLCAPE VALUES ARE CURRENTLY NEAR 1000 J/KG ALONG THE WARM
FRONT...AND FORECASTED TO BE 1000-1500 J/KG BY 3-4PM. APPROACHING
SHORTWAVE WILL LIKELY INITIATE THUNDER ACROSS THIS AREA.
ENVIRONMENTAL CONDITIONS WILL BE FAVORABLE FOR STRONGER SUPERCELLS
AND A POSSIBLE TORNADO. TO THE NORTH...INSTABILITY IS WEAKER
(AROUND 500 J/KG) AND SEVERE THREAT IS MUCH LESS. DEEP LAYER SHEAR
WILL BE STRONG...AND COMBINED WITH LOWER FREEZING LEVELS CANNOT
RULE OUT SOME STRONGER STORMS (HAIL AND WIND THE MAIN THREATS).
ALL OF THIS ACTIVITY WILL QUICKLY MOVE EAST THIS EVENING.

SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD. HARD TO
TIME EJECTING SHORTWAVES IN THIS PATTERN. MODELS ARE QUICKER WITH
THURSDAY SHORTWAVE...NOW WITH BEST PRECIP CHANCES WED NIGHT INTO
THUR MORNING. BY FRIDAY...SFC RIDGING MAY KEEP THE REGION DRY BUT
ANOTHER WAVE COULD PROVIDE AT LEAST LIGHT PRECIP. TEMPERATURES
APPEAR TO COOL A BIT THROUGH THE PERIOD BUT STILL NEAR OR ABOVE
NORMAL VALUES.

.LONG TERM (SATURDAY-TUESDAY)...MODELS DEPICT A FAIRLY ACTIVE
PERIOD FOR THE WEEKEND AND START OF NEXT WEEK WITH SOUTHWEST FLOW
ALOFT. TIMING OF SYSTEMS SOMEWHAT UNCERTAIN WITH BEST CHC FOR PCPN
ON FRIDAY NIGHT AND SUNDAY. TEMPS DURING THE EXTENDED WILL TREND
COOLER...AND BY TUESDAY BE SLIGHTLY BELOW NORMAL.

&&

.AVIATION...MVFR CIGS TO GIVE WAY TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. CONDITIONS IMPROVE QUICKLY OVERNIGHT AS
CONVECTION MOVES EAST OF ALL TAF SITES BY 6Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/JK
Hazardous weather outlook, May 1, 4:05 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT TUE MAY 1 2012

MNZ001>003-008-009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-021015-
WEST POLK-NORMAN-CLAY-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-GRAND FORKS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
505 AM CDT TUE MAY 1 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS THE
SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA WILL EXPAND IN AREAL
COVERAGE THIS AFTERNOON AND EVENING PRIMARILY ALONG AND EAST OF
THE VALLEY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADOES. ALL ACTIVITY IS EXPECTED TO MOVE INTO
EASTERN MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY INTO
THE UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE
ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND EAST OF THE VALLEY.

MNZ004>007-NDZ006>008-014>016-024-026-028-054-021015-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRIGGS-
WESTERN WALSH-
505 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY
WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY INTO
THE UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE
ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, May 1, 1:09 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
209 PM CDT TUE MAY 1 2012

NDZ007-011945-
CAVALIER ND-
209 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 245 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF LANGDON...MOVING TO THE NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MOUNT CARMEL AROUND 225 PM CDT.
MAIDA AROUND 235 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cavalier

When
May 1, 1:32 PM CST
Where
Cavalier County, 2.12 mi SSE of Maida
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.970, -98.340

Pea to nickel sized hail completely blanketed the fields.

Hail, Ramsey

When
May 1, 4:15 PM CST
Where
Ramsey County, 4.17 mi S of Crary
Measured
0.75 in hail
Reported by
Public
Coordinates
48.010, -98.640

Hail, Ramsey

When
May 1, 4:22 PM CST
Where
Ramsey County, 4.99 mi SW of Doyon
Measured
0.88 in hail
Reported by
Public
Coordinates
47.990, -98.590

Pea to nickel sized hail completely covered the ground.

Hail, Nelson

When
May 1, 4:35 PM CST
Where
Nelson County, 6.21 mi SW of Lakota
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -98.450

Numerous dime to quarter sized hail nearly covered the ground.

Hail, Pembina

When
May 1, 5:25 PM CST to 5:30 PM CST
Where
Pembina County, 5.73 mi SW of St Thomas
Measured
1 in hail
Reported by
Public
Coordinates
48.570, -97.550

Very heavy rain and lots of dime to quarter sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369669, 368800, 368801, 369670, 369671.